Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

My 5 year old is on Amoxicillin and has hideous red rash - do I need to take him to the doctors?

(9 Posts)
maxmillie Tue 20-Nov-12 19:48:52

My 5 year old has had a nasty flu type virus for the last couple of weeks. We took him to the out of hours place on Sunday morning because his temperature had been high and was not going right down with ibuprofen and he'd developed a bit of a barking couch. They put him on Amoxicillin which I don't think he has had before (not sure). He has come home from school literally covered in hives which have deepended into a really angry looking red rash in large patches over his chest, back, bottom, groin and top of arms.

Obviously we will stop giving him the antibiotic - does he need to see a docutor tonight? Do we just assume he is allergic to penicillin in future?

I have given him a dose of Piriton which has calmed it down very slightly. He is not having any breathing difficulties and seems fine - just itchy.

motherinferior Tue 20-Nov-12 19:50:49

I would take him.

If it's a virus why on earth did they give him antibiotics anyway? They don't work on viruses, that's the whole point. ABs only work on bacterial infections.

KirstyJC Tue 20-Nov-12 19:51:31

Poor lad - I had the same thing with Amoxicillin, only it was 5 days after I finished the course so I couldn't stop it and just had to grit my teeth for the next few days as it was so itchy.

I would give the OOH doctor a call just to be on the safe side, you can tell them the symptoms and they would be able to decide if he needs further treatment.

I hope he feels better soon.

MikeLitoris Tue 20-Nov-12 19:52:02

My ds got like this when he was on co-amoxiclav (sp)

He looked like a tomato.

I would get him seen to tbh. Just to be safe. He at least needs different medication.

UnbridledPositivity Tue 20-Nov-12 19:53:34

Sounds like an allergic reaction! I had this a while ago, feels like sunburn and also really itchy. I'd say OOH GP to be on the safe side.

lisad123 Tue 20-Nov-12 19:53:53

Yes do take him as he will need new antibiotics and anti hisameans. They will then add reaction to his notes.

motherinferior Tue 20-Nov-12 19:55:58

Antibiotics won't work on a virus.

Persuasion Tue 20-Nov-12 19:56:27

Go to docs. I know with glandular fever amoxicillin can cause a horrible rash. Or could be an allergy. Will probably help the GP to see the rash. Piriton is a good idea though. Fingers crossed for you.

maxmillie Tue 20-Nov-12 19:58:54

Thanks all - it was getting worse so DP has just taken him back to the OOH place just in case. Like you say, at least it will go on his notes now that he is/may be allergic to penicillin.

motherinferior they suspected on Sunday that he'd had a flu type virus but that he'd developed a secondary bacterial chest infection, or one was brewing, as his temperature was high again and wouldn't go down and he's developed a bad cough.

Poor thing it's been one thing after another now for 3 weeks!

Thanks for the advice - I don't like to bother the OOH place unecessarily but wasnt sure if was ok to leave it (by chance, we have recently moved house and it is literally 4 or 5 houses up the road - I am sure they think we have moved here to be near them or something...)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now